Wyoming, 2017

Winter Storm in Wyoming, November 1 to 2, 2017

November 1 to 2, 2017 · NWS BYZ · 1 event in 1 county or zone

A strong arctic front combined with an upper low and storm system that moved in from the Pacific Northwest brought heavy snow to the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong arctic front combined with an upper low and storm system that moved in from the Pacific Northwest brought heavy snow to the Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Oct 31, 8:01 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 31, 8:01 PM MST, 3 hours 59 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
901 PM MDT Tue Oct 31 2017

.UPDATE...

Latest observations show that wind speeds are decreasing in the
Big Timber area. This trend should continue through the night.
Winds are still gusty near Livingston and should remain gusty
there through at least part of the night, so will continue the
wind advisory there for now.

Radar shows a few areas of rain around south central Montana into
north central WY this evening. Expect the rain to become more
widespread over southern MT/NC WY Wednesday morning as a frontal
boundary approaches and slowly sags southward. The rain is still
on track to change over to snow sometime during the midday hours
on Wednesday over much of the lower elevations of southern MT, and
during Wednesday afternoon for the lower elevations of Sheridan
Co. Only light accumulations are expected over the lower
elevations outside of the foothills. In the mountains, webcams
show that the snow has already begun. The snow should continue
there through Wednesday night. Will continue the winter weather
advisory for the foothills and the winter storm warnings for the
mountains. RMS/VTM

&&

.SHORT TERM...valid for Wed and Thu...

Active and colder weather coming the next couple days. Still some
forecast uncertainties, so please monitor the forecast for
changes.

Latest satellite imagery and upper air analysis shows a
strengthening NW flow over the region with a 120 kt H3 jet
dropping thru southwest Canada and an upstream shortwave in
northern BC/Alberta. At the surface, lee side pressures have been
falling at a good clip and are starting to shift to eastern MT. As
a result, we have seen an increase in gusts, to 51 mph at
Livingston and a whopping 69 mph at Big Timber over the past hour.
The latter likely due to a very favorable isallobaric component of
the wind combined with a convective downdraft coming off the Crazy
Mtns, and thus shouldn't last more than a couple hours w/ such
high gusts. Wind is our initial concern, and will make no changes
to the wind advisories in effect at Livingston and Nye with gusts
up to 60 mph thru this evening. Expect gusts of 45-55 mph on the
191 corridor from Big Timber to Harlowton. Pressure rises from the
NW will decrease the wind late tonight, but gusty SW-W winds will
continue until Canadian front arrives tomorrow.

Lower elevation rain showers and mountain snow will be on the
increase this evening as energy approaches from the north.
Greatest potential across the plains will be east of Billings per
the downslope influence, but the amount of moisture tapped into
definitely warrants likely pops or better in our central and east
tonight. Could see a mix with wet snow over the eastern higher
hills overnight. Mountains will see accumulating snow beginning
tonight and lasting thru Wednesday night. Have upgraded the Watch
to a Warning for the Bighorns, and will make no changes to the
Warning for the Beartooths/Absarokas/Crazies.

Wednesday is a very interesting weather day as a Canadian cold
front sags into the cwa as trailing BC wave provides forcing
along Pacific moisture plume. Couple things to note from today's
model runs. The EC has trended colder, and this seems reasonable
given current conditions in Canada, and low wet bulb temps
existing in our cwa (see dew points in the teens/lower 20s). So
there will be wet bulb cooling in advance of the Canadian front.
Also, high-res models are showing a faster arrival time of the
Canadian front tomorrow, perhaps as early as 15-16z in Billings.
So, it is possible that we see a shift to mixed rain/snow or wet
snow before the afternoon. For today's forecast have bumped up the
timing of this changeover, but future shifts may need to adjust
this further.

As precip changes to snow tomorrow, it will become enhanced along
our southern foothills per shift to upslope winds and fairly
strong mid level frontogenesis. Have issued winter weather
advisories for Red Lodge and Nye, in addition to Livingston, the
Paradise Valley and Sheridan as there is a component of
isentropic ascent thru Wednesday night once the front settles
along the foothills. Expect a few inches of snow in all of these
areas, and difficult travel by Thursday morning. Other locations,
including Billings, should see a little snow but it will have a
difficult time accumulating, again depending on the timing of the
Canadian front. Expect some areas of poor visibility in snow by
the Wednesday evening commute. Billings has a good chance of
seeing its first measurable snow of the season. Eastern areas will
dry out late tomorrow and tomorrow night as the front pushes
thru. Our southern foothills will see drying late Wednesday night
as moisture and baroclinicity sag into WY.

Upper low will settle off the Pacific NW coast giving SW flow over
our region Thursday and Thursday night. Isentropic ascent
overrunning the colder air will bring the opportunity for periods
of mainly light snow, especially in our west.

Temps will turn much colder the next two days. Expect highs in the
upper 30s to mid 40s tomorrow, with temps falling in the
afternoon, then only 30s on Thursday.

JKL

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Did not make any big changes to the going extended forecast which
continued to look active. Noted a good deal of temperature spread
in the GEFS plumes beginning Sunday. The plumes were from the 00Z
runs. The new models showed spreads in the speed of the cold front
on Saturday. Also noted the plumes had a slight chance of
freezing rain at various points during the period. The GFS Bufkit
soundings did not show any freezing rain at this point, so did not
include it in the forecast. This is something to watch with time.

Coupled jets will bring periods of jet divergence to the area
Friday through Saturday night. There will be some isentropic lift
on Friday as a warm front lifts N through the area. Good pacific
flow will bring moisture to the area bringing a chance of rain and
snow to all but the SE zones. The warm front lifts N Fri. night
and models bring a cold front into the area on Saturday. The ECMWF
was much faster moving the front E than the GFS. There will be a
chance of snow across the area Fri. night. Precipitation timing
was uncertain for Saturday given the differing frontal speeds.
Model blends kept a chance of rain/snow W of KBIL. Temperatures on
Fri. will reach the mid 30s to mid 40s. Temperatures had to be
blended on Saturday and were forecast to be in the 40s to lower
50s.

A broad trough will move over the region with several waves in the
trough, Sat. through Sunday night. Spread PoPs across the area
Sat. night to account for slower GFS frontal timing and the
trough. Had PoPs central and W Sunday and decreasing PoPs Sun.
night. Highs on Sun. will be mainly in the 30s. Upper trough
dampens out/moves out later in the period and a ridge follows for
Tuesday. Went mainly dry with a gradual warming trend. Arthur
&&

.AVIATION...

Westerly surface winds will continue to decrease over KLVM and
along the western foothills overnight. The strongest wind gusts
overnight will be 35 to 40 knots. Areas of rain and mountain snow
will continue overnight and increase in coverage during the day on
Wednesday. Mountain obscurations will also increase tonight. A
mix of rain and snow will occur across the area Wednesday.
Precipitation will focus more along the foothills Wed. afternoon.
Expect MVFR conditions through the day with widespread mountain
obscurations. Middendorf

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 039/042 026/035 026/040 029/045 025/033 018/036 024/045
    68/O    63/S    43/O    32/S    43/S    21/B    10/U
LVM 039/043 025/033 025/040 031/046 026/032 020/038 025/047
    69/O    73/S    55/O    43/O    54/S    21/B    11/U
HDN 037/044 025/039 025/044 027/050 024/036 018/039 022/050
    88/O    52/O    33/O    31/E    32/S    21/B    10/U
MLS 037/043 024/037 025/041 027/045 025/032 016/037 021/047
    76/O    21/E    33/O    32/S    22/S    11/B    10/U
4BQ 035/042 025/038 027/043 030/052 029/037 020/039 025/048
    77/O    31/E    21/E    21/E    21/E    11/B    11/U
BHK 033/040 021/033 022/034 026/042 025/033 015/034 019/042
    74/O    11/E    33/S    42/S    21/E    11/B    11/U
SHR 035/044 025/037 025/045 027/052 027/037 019/040 022/048
    58/O    85/O    22/S    21/B    32/O    21/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from noon Wednesday to 6 AM
      MDT Thursday FOR ZONES 56-64>66.
     Wind Advisory in effect until 6 AM MDT Wednesday FOR ZONES
      65-66.
     Winter Storm Warning in effect until noon MDT Thursday FOR
      ZONES 67-68.
WY...Winter Storm Warning in effect from midnight tonight to noon
      MDT Thursday FOR ZONE 98.
     Winter Weather Advisory in effect from 3 PM Wednesday to 9 AM
      MDT Thursday FOR ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Oct 31, 2:31 PM MST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
331 PM MDT Tue Oct 31 2017

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-012145-
Southern Wheatland-Musselshell-Northern Stillwater-Yellowstone-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
331 PM MDT Tue Oct 31 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and north central Wyoming.

* WHAT...Winter conditions and snowfall.

* WHERE...West from Billings and Sheridan.

* WHEN...Late tonight into Thursday.

* ADDITIONAL DETAILS...Accumulating snowfall expected in the
  foothills and mountains, with around an inch possible on the
  plains.

* ADDITIONAL HAZARD CONCERNS...Strong cross winds late this
  afternoon and evening along Interstate 90 from Big Timber to
  Livingston, around Nye, and along Highway 191 from Big Timber to
  Harlowton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Oct 31, 8:25 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MDT TUE OCT 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     NON-TSTM WND GST 1 S BIG TIMBER          45.82N 109.96W
10/31/2017  M58.00  MPH      SWEET GRASS        MT   MESONET

0420 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
10/31/2017  M69.00  MPH      SWEET GRASS        MT   AWOS

0512 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
10/31/2017  M58.00  MPH      PARK               MT   MESONET

&&

RMS

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
November 1, 12:00 AM MST to November 2, 1:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Area Snotels reported 12 to 14 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723488.